Can acid reflux cause heart palpitations?
If I was diagnosed with acid reflux a few years ago, and I start having heart palpitations. Is this due to the reflux?
It would be uncommon for acid reflux to cause heart palpitations. Heart palpitations are brief irregularities in the heartbeat that cause a sensation of the heart thumping suddenly or "skipping a beat" and it is a good idea to discuss this with your doctor. Heart palpitations are very common and are usually caused by certain factors in a patient's lifestyle. The most common things that cause palpitations are things we ingest, such as caffeine, energy drinks, certain nutritional supplement, diet pills, nicotine, and illegal drugs. Certain prescription medications such as asthma medication, medications used to treat attention deficit disorder, and even some blood pressure drugs can cause palpitations as well. Other lifestyle factors like anxiety, stress, and even strenuous exercise are frequent causes of palpitations. Occasionally palpitations can be caused by medical problems, however acid reflux is not usually thought of as something that can cause palpitations. Sometimes medical problems like fever, thyroid disorders, electrolyte abnormalities, and even heart or lung diseases can induce heart palpitations, so it is important to be evaluated by a primary care doctor or cardiologist to make sure your palpitations are not sign of a significant medical problem. Only an experienced physician performing a complete examination can determine whether you have any underlying health problems that may be causing palpitations.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.